Pennsylvania, 2018

Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018

August 13 to 14, 2018 · NWS BGM · 14 events in 3 counties and zones

A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$842,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm tracked north from New Jersey to northern New York. This system triggered several rounds of heavy rain producing thunderstorms which caused severe flash flooding and major damages in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 10:22 AM EST, 35 minutes earlier.

Area forecast discussion, Aug 13, 10:22 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1122 AM EDT Mon Aug 13 2018

.SYNOPSIS...
A low moving across southern Pennsylvania will bring showers and
thunderstorms to the area today, some with very heavy rain. The
low will move into eastern New York on Tuesday and bring
additional showers.

&&

.NEAR TERM /THROUGH TUESDAY/...

Unusual August setup as a closed upper low meanders eastward
into Tuesday. Upper low is positioned over eastern Ohio this
morning and will drift into Pennsylvania over the next 24 hrs.
Deep tropical moisture lurking over the east coast and western
Atlantic is set to be tapped by the southeast flow ahead of the
low, and the upper divergence over eastern NY. This will develop
a surface low that meanders into southwest New England by
Tuesday morning. SHort term high resolution models are
exploding precip over northeast PA this morning into central NY
near that low level inflow and under the favorable upper jet.
With model QPF ranging from a couple to isolated 5 inch
amounts, and wet antecedent conditions, Flash Flood Watch seems
prudent for the area, especially given the sensitivity to rain
and the near term history, and the weak steering flow that will
cause slow moving cells. At this time, most threatened areas are
most of NEPA into the southern tier counties of NY. However,
mesoscale modeling and the 12Z NAM suggest several other areas
of very heavy rainfall setting up later today. The first is over
northeast PA later this afternoon into the evening with new
development of slow moving showers and storms. This activity is
expected to move northwest into the Finger Lakes tonight
resulting in another window for slow moving heavy showers and
thunderstorms. With all that said, the flash flood watch was
expanded into these areas. Also, the watch was expanded in time
throughout the entire night given the expected persistence of
localized heavy rain in the region tonight.

Rain should taper off a bit this evening as some of the forcing
for the convection is instability and heating related. Showers
will fire again on Tuesday, but tropical inflow will have moved
east by then.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
350 AM Update...
Though not completely rain-free, this period appears to be our
best window for relatively benign weather.

Upper low will start to open up into a wave while exiting
northeast of the region Tuesday night. Lingering activity will
be quick to diminish Tuesday evening, and temperatures will
settle into the lower-mid 60s for lows. Decreasing clouds yet
waterlogged ground could easily lead to temporary areas of
fog Tuesday night-early Wednesday, but Wednesday itself looks
mostly sunny in Northeast PA and at least partly sunny in
Central NY if not indeed also more sun than clouds. Ridging will
also boost temperatures well into the 80s for most of the
region, which combined with still fairly humid dewpoints of mid
to upper 60s will make things feel a bit uncomfortable. Even
this supposedly tamer day could still produce a couple showers
and thunderstorms in the afternoon, mainly in Central NY where a
shallow boundary will skim by the region. Most of the area, and
time, will be dry.

Things will be quiet Wednesday night, with lows again in lower-
mid 60s, and areas of fog probably forming again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
350 AM Update...
Forecast adjusted towards latest multi-model blend with little
change overall in the thinking. Confidence is now high enough to
place some of Central New York into likely range for showers-
thunderstorm chances Friday. Also, latest ECMWF for Sunday has
backed away from its earlier solution that allowed a system to
approach; thus as with Canadian/GFS models it does appear that
the second half of the weekend will be generally dry.

Previous discussion...
Thursday and Thursday night: The frontal boundary will be meandering
over our region with the exact location of the boundary
differing on operational modeling and the respective ensemble
guidance. Enough lift and moisture will likely be present for a
few pop up storms in the afternoon and evening. Given some mid-
level ridging ahead of the next front the 12Z GFS looks rather
overdone with QPF and storm coverage Thursday. Modeling has
trended slower overall with the timing of the next system
holding off till almost Friday now. Another day with highs in
the 80's and lows in the 60's.

Friday through Sunday...A surface low pressure system/upper
level trough will be approaching from the Great Lakes region and
will head towards extreme southeastern Canada. Associated with
this system will be a cold front. However, as is usual this far
out, there are differences between various ensemble members
regarding the timing of the passage of this front. Models have
been trending towards most of the action occurring Friday
afternoon. This will have to be monitored closely as we get
closer to this period.

Due to the uncertainty in the timing of the front and how far out
this still is, decided to cap POPs for showers and thunderstorms to
high-end chance rather than likely for now. Some lingering showers
are possible Friday night into early Saturday, but this is once
again highly dependent on the timing of the front. To account for
this uncertainty, left in chance POPs for this time period.
Otherwise, a drying trend should occur for the remainder of Saturday
and most likely Sunday as well, as high pressure looks to gradually
build in. The 12Z ECMWF shows another system approaching from the
Great Lakes for Sunday, but left this out of the forecast for
now since previous runs have not shown this with most other
models keeping precipitation chances well south of the area
along a stationary front.

High temperatures during this period will remain nearly steady in
the upper 70s to lower 80s. The most noticeable change will be the
dropping dew points behind the passage of Friday's cold front,
leading to a less humid weekend. Lows Friday night will be in the
lower to mid 60s and lows Saturday night will be in the upper 50s to
lower 60s.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Low moving south of the area with deep moisture will keep
showers over the area with scattered thunderstorms. This will
result in MVFR ceilings and visibilities with spotty IFR
conditions for much of the day and into the night. The rain is
expected to become lighter after midnight but with the abundant
moisture, IFR conditions are possible late in the period with
light winds and a more stable environment.

Light and variable winds through the period.

Outlook...

Tuesday through Tuesday night...Restrictions likely in
occasional showers/thunderstorms.

Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through late tonight for NYZ022>025-044>046-
     055>057-062.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/MWG
SHORT TERM...MDP
LONG TERM...BJG/MDP/MWG
AVIATION...DGM/DJN
Hazardous weather outlook, Aug 13, 10:15 AM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1115 AM EDT Mon Aug 13 2018

NYZ009-015>018-036-037-141515-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1115 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday with isolated heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141515-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
1115 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday with isolated heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 8:06 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
906 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLOOD            1 ESE SOUTHDALE         41.15N  76.24W
08/13/2018                   LUZERNE            PA   911 CALL CENTER

            WATER ON ROADWAY NEAR 617 WATERTON ROAD

&&

BJG
Local storm report, Aug 13, 9:56 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLOOD            1 W ULSTER              41.85N  76.53W
08/13/2018                   BRADFORD           PA   SOCIAL MEDIA

            WATER ON ROUTE 220 IN THE AREA OF WARREN'S TRUCKING.

&&

BJG
Local storm report, Aug 13, 10:05 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1105 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     FLOOD            5 WSW TOWANDA           41.75N  76.53W
08/13/2018                   BRADFORD           PA   SOCIAL MEDIA

            FLOODING ON OLD PLANK ROAD IN BURLINGTON TOWNSHIP

&&

BJG
Local storm report, Aug 13, 10:06 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1106 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLOOD            1 W ULSTER              41.85N  76.53W
08/13/2018                   BRADFORD           PA   SOCIAL MEDIA

            WATER ON ROUTE 220 IN THE AREA OF WARREN'S TRUCKING.

&&

CORRECTED EVENT TIME

BJG
Local storm report, Aug 13, 10:19 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1119 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FLOOD            5 W MILAN               41.92N  76.61W
08/13/2018                   BRADFORD           PA   911 CALL CENTER

            WATER ON ROADWAY (CHAPEL ROAD)

&&

BJG

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bradford

When
August 13, 10:57 AM EST to 1:00 PM EST
Where
Bradford County, 1.3 mi NNW of Troy to 1.32 mi SW of Troy
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
41.796, -76.813

Six inches of moving water was blocking roads along Route 6 and Wallace Road.

Flash Flood, Bradford

When
August 13, 11:11 AM EST to 3:00 PM EST
Where
Bradford County, 1.66 mi WNW of Fassett to 1.5 mi NNW of Fassett
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
41.986, -76.801

Flash flooding closed Route 14 and Roaring Run Road. Wash over occurred and damaged these roads in several places.

Flash Flood, Bradford

When
August 13, 11:15 AM EST to 2:00 PM EST
Where
Bradford County, 1.84 mi ENE of West Burlington to 2.02 mi NNE of Burlington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.783, -76.639

Flood waters closed several portions of U.S. Route 6 near Burlington.

Flash Flood, Bradford

When
August 13, 11:15 AM EST to 2:00 PM EST
Where
Bradford County, 1.25 mi WSW of Ridgebury to 1.07 mi NE of Fassett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.960, -76.740

Numerous roads in the Ridgebury area were damaged and closed by flash flooding.

Flash Flood, Bradford

When
August 13, 11:27 AM EST to 2:00 PM EST
Where
Bradford County, 0.86 mi SE of Troy to 0.86 mi SSW of Troy
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
41.770, -76.790

Creeks were flowing across Route 14 and Beaverdale Roads on the south half of Troy. Road was damaged and closed.

Flash Flood, Bradford

When
August 13, 11:35 AM EST to 2:00 PM EST
Where
Bradford County, 1.75 mi W of Minnequa to 0.51 mi NNW of Cedar Ledge
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
41.677, -76.864

Several roads were flooded, and damaged in the Canton area.

Flash Flood, Bradford

When
August 13, 12:16 PM EST to 3:30 PM EST
Where
Bradford County, 2.48 mi SE of Bentley Creek to 2.68 mi ESE of Bentley Creek
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
41.930, -76.640

Extensive flooding of Wolcott Hollow Road and a nearby residence. A bridge along the road was also washed out. Several roads in the area were impassable.

Flash Flood, Bradford

When
August 13, 12:43 PM EST to 4:00 PM EST
Where
Bradford County, 2.07 mi S of Ridgebury to 1.11 mi S of Bentley Creek
Cause
Heavy Rain
Property damage
$150,000
Reported by
State Official
Coordinates
41.940, -76.720

Severe flooding occurred in the area. Boats were requested for evacuations in Ridgebury Township. The Berwick Turnpike was closed near the NY/PA border due to flooding washouts.

Flash Flood, Bradford

When
August 13, 12:56 PM EST to 4:00 PM EST
Where
Bradford County, 0.82 mi ESE of Troy to 0.31 mi E of Troy
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.774, -76.786

Significant flash flooding was occurring around Troy Borough.

Flash Flood, Bradford

When
August 13, 1:15 PM EST to 9:00 PM EST
Where
Bradford County, 1.74 mi WNW of New Albany to 2.11 mi SW of Evergreen
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.611, -76.460

Roads were damaged from flash flooding around the New Albany area.

Flash Flood, Bradford

When
August 13, 1:21 PM EST to 9:00 PM EST
Where
Bradford County, 1.57 mi WSW of Troy to 1.55 mi W of East Troy
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.768, -76.826

Flash flooding trapped multiple people in a store. Swift water rescue crews were requested.

Flash Flood, Bradford

When
August 13, 1:40 PM EST to 9:00 PM EST
Where
Bradford County, 0.28 mi SW of Troy to 0.73 mi SE of Troy
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.777, -76.804

The entire Borough of Troy was heavily flooded. Evacuations and swift water rescues were in progress.

Flood, Lackawanna

When
August 13, 8:10 PM EST to August 14, 4:40 AM EST
Where
Lackawanna County, 0.51 mi ESE of Moosic to 0.55 mi S of Lawrenceville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.349, -75.740

The Lackawanna River at Old Forge crested at 14.44 feet on August 13 at 11:15 PM. This was above the Moderate flood stage of 13 feet.

Flash Flood, Susquehanna

When
August 13, 8:30 PM EST to 11:30 PM EST
Where
Susquehanna County, 1.8 mi E of West Lenox to 1.45 mi ESE of West Lenox
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.716, -75.665

Severe flooding occurred around Lenox Township. People were trapped in vehicles and swift water rescues were underway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782304, 782305, 782307, 782308, 782309, 782312, 782316, 782318, 782322, 782327, 782328, 782331, 784029, 782332.